Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 31, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 9, 1997, 7:00 PM EDT for Williamsburg County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 1997, 7:00 PM EDT (23:00 UTC)
- Expired
- May 9, 1997, 7:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 127 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
448 WUUS1 KILM 092300 RRA SVRILM SCC089-092345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 700 PM EDT FRI MAY 9 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...WILLIAMSBURG COUNTY AT 7 PM A SEVERE THUNDERSTORM WAS JUST WEST OF KINGSTREE MOVING TO THE SOUTHEAST AT 40 MPH. THIS STORM HAS A HISTORY OF DAMAGING WINDS. TAKE PRECAUTIONS AS THIS STORM APPROACHES. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 MPH TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. CH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:26 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 9, 2:26 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 225 PM EDT FRI MAY 9 1997 CAE: RAISE TEMPS TON FOR THE PEE DEE TO AROUND 50. SUG KEEPING A 20% EVE POP FOR THE PEE DEE AND 30% FOR THE N COAST. RAH: PRESENT FCST FOR TON AND SAT LOOKS OK. SFC TROF CONTS TO LINGER OVER THE CENTRAL SECTIONS OF THE CAROLINAS WITH THE CD FNT MOVING INTO THE MOUNTAINS. RESULTANT SEA BREEZE HAS DEVELOPED BUT IS STRUGGLING TO MOVE INLAND. ADAP CHARTS SHOWING THE BEST MOISTURE CONV ALONG THE LEE SIDE OF THE NC MOUNTAINS AHEAD OF THE FNT. MODELS STILL KEEP THE NORTHERN STREAM S/WV TO THE NORTH OF THE AREA BUT CLOSE ENOUGH TO PROVIDE SOME LIFT THROUGH EARLY EVENING. ENOUGH BOUNDARIES EXIST THIS AFTN THAT RW/TRW NOT OUT OF THE QUESTION UNTIL THE FNT MOVES OFF THE COAST SHORTLY AFTER SUNSET. THINK IT BEST TO MAINTAIN CHC POPS ACROSS THE ENTIRE AREA FOR EARLY THIS EVE. DEW POINTS BEHIND THE FNT DROP BACK INTO THE 40S AND AS THIS DRIER AIR FILTERS IN TON EXPECT TEMPS TO DROP INTO THE LOWER 50S. H5 TEMPS REMAIN COOL TOMORROW SO WILL LIKELY SEE SOME FAIR WX CU WITH TEMPS IN THE UPPER 60S TO LOWER 70S. CWF: WITH CAA BEHIND THE FNT TON WIND SPEEDS LIKELY TO STAY AROUND 25 KNOTS AS THEY SWITCH TO THE NW. WITH THE OFFSHORE FLOW SEAS WILL STAY IN THE 5 TO 6 FT RANGE. CONT THE SCA. ILM BU 053/068 047/071 049 300 FLO BU 051/071 045/075 045 200 IRELAND
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.